Hail, Burnett
- When
- May 18, 3:05 PM CST to 3:07 PM CST
- Where
- Burnett County, 5.47 mi ENE of Webster
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -92.260
An area of low pressure moved across the Northland during the afternoon of the 18th. Storms developed ahead of an associated cold front and turned into a line of storms that worked across much of northeastern Minnesota and into northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved across the Northland during the afternoon of the 18th. Storms developed ahead of an associated cold front and turned into a line of storms that worked across much of northeastern Minnesota and into northwest Wisconsin. The storms were mainly wind producers with numerous reports of trees down and minor structure damage as the moved through. Some hail was reported as well with the largest stones being golf ball sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 18, 1:45 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 245 PM CDT Wed May 18 2022 .DISCUSSION...(This evening through Tuesday) Issued at 245 PM CDT Wed May 18 2022 Summary: Active weather will be prevalent through the week ahead with everything from thunderstorms to frost expected. An area of low pressure will cross the Northland this afternoon. MLCAPE values around 1000 to 1500 J/kg will be prevalent as cold air aloft accentuates the modest surface dewpoints in the 50s. Strong bulk shear to 50 kts coupled with a shortwave aloft and a jet max in the base of a trough are all combining to form several lines of convection across the Northland this afternoon. While these lines are just beginning to form, they should produce a good threat for large hail given the -10 to -30 CAPE values of 500 J/kg. Also, the convection becomes more surface based as the afternoon wears on increasing the damaging wind threat. Long straight hodographs favor linear features or multi-cell, but decrease the threat for any tornadic activity. All of this to say that a Severe Thunderstorm Watch for large hail and damaging winds is in effect for much of the area until 8pm. Convective activity should rapidly decrease this evening giving a quiet night, but a warm front will lift north on Thursday bringing a threat for more strong to severe storms across the region though mainly over NW WI towards evening. High PWAT values near an inch will support a bit of a heavy rain threat, but with such high shear think that most storms will be clipping along pretty good, but there is a slight training threat as storms slide parallel down the warm front with strong forcing and ascent across NW WI. Given that the International Border will be susceptible to only the slightest heavy rainfall, also think there is a bit of a flooding threat there to only exacerbate what is already occurring. Overall, the model trend in QPF has been hedging lower. After the low moves east into Canada Friday, high pressure builds giving a fairly quiet, but cool weekend where Frost Advisories or Freeze Warnings may be needed. Early next week a storm ejects out of Oklahoma through the southern Great Lakes region and may bring some rain to NW WI early in the week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1224 PM CDT Wed May 18 2022 VFR but degrading quickly this afternoon as a cluster/line of thunderstorms crosses. There will likely be IFR conditions, but for now just covered the TS threat with VCTS in the TAF. Amendments likely when the line begins to develop. After the storms, expect a stratus deck to develop. More storms expected tomorrow. Westerly winds are expected to decrease overnight. && .MARINE... Issued at 245 PM CDT Wed May 18 2022 Generally quiet except for thunderstorm activity today and Thursday. Winds will eventually pick up from the east on Thursday evening and SCA’s may be needed. Dense fog may be a problem too as humid air moves over the cool lake tonight and Thursday. && .PRELIMINARY POINT TEMPS/POPS... DLH 46 58 43 60 / 50 80 90 10 INL 42 58 41 49 / 40 80 90 50 BRD 46 63 47 60 / 20 60 80 10 HYR 45 66 48 66 / 60 80 90 20 ASX 45 62 44 64 / 70 80 90 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Wolfe AVIATION...Wolfe MARINE...Wolfe
Hazardous Weather Outlook National Weather Service Duluth MN 236 PM CDT Wed May 18 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191945- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 236 PM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible today into this evening. A few severe storms are possible this afternoon into this evening, first developing over northern Minnesota then into northwest Wisconsin later afternoon into this evening. Large hail and damaging winds are the main threats with the storms. High water levels will continue in the Rainy River Basin over far northern Minnesota, as well as around the Island Lake Reservoir and areas downstream on the Cloquet River, especially around Side Lake and Hunter Lake. Minor flooding will continue along the Mississippi River between Aitkin and Fort Ripley in Crow Wing County and near Scanlon along the St. Louis River where Flood Warnings are in effect. A Flood Warning remains in effect for the Island Lake Reservoir and areas downstream on the Cloquet River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to severe thunderstorms is possible Thursday afternoon and evening from the Brainerd Lakes area east through Pine City and Hinckley into much of northern Wisconsin. Large hail, damaging wind, and heavy rain are the main threats. Water levels will remain high across many of the Northland's rivers, creeks, and streams, especially in the Rainy River Basin, Island Lake Reservoir, Cloquet River, and the Mississippi Basin. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-150-191945- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 236 PM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening. Potential hazards include strong wind gusts, large hail, and frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong thunderstorms will be possible Thursday afternoon and evening, mainly along the South Shore and around the Twin Ports. A few overnight periods this weekend may pose a hazard to small craft as winds could potentially warrant the issuance of a Small Craft Advisory across portions of the near shore waters. Kossen More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL TAMARACK 46.65N 93.12W
05/18/2022 E0.88 INCH AITKIN MN PUBLIC
COATING THE GROUND.
&&
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 1 W EAST GULL LAKE 46.41N 94.37W
05/18/2022 E0.25 INCH CASS MN PUBLIC
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
355 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 2 SW SCANLON 46.69N 92.46W
05/18/2022 E0.50 INCH CARLTON MN PUBLIC
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
359 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 7 SW FLOODWOOD 46.86N 93.02W
05/18/2022 E0.50 INCH ST. LOUIS MN PUBLIC
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM LIGHTNING CHISHOLM 47.49N 92.88W
05/18/2022 ST. LOUIS MN PUBLIC
PICTURE OF HOUSE CHIMNEY DESTROYED BY
LIGHTNING STRIKE RELAYED VIA SOCIAL MEDIA.
TIME ESTIMATED BY RADAR.
&&
JTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
405 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 ENE WEBSTER 45.90N 92.26W
05/18/2022 M0.88 INCH BURNETT WI TRAINED SPOTTER
&&
KMKThe Duluth radar (KDLH), 104 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
Hail fell for around 20 minutes at the reporter's location.
A gust of 59 mph was reported at the KASX ASOS at the Ashland Airport.
Downed trees and power lines were reported from the storm.
A very large spruce tree was split near the base with part landing on a home causing roof damage.
A few trees were uprooted by the wind.
Half of a maple tree was damaged with a few 2 foot diameter branches broken off.
Photos were received showing numerous large trees down across roads that were cracked near the base or uprooted.
Part of a roof was ripped off a house along with part of a wall attached to a screen porch blown down. Approximately 10 trees as large as a foot and a half to two feet in diameter were down along with a pine tree that was snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030205, 1030209, 1030206, 1030218, 1030212, 1030208, 1030217, 1030210, 1030207, 1030219, 1030211, 1030215, 1030221.